Alert archive / Colorado / High Wind Watches in 2022
High Wind Watch 16, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Dec 26, 2022, 9:10 PM MST for 8 counties in Colorado. It took effect at Dec 27, 2022, 12:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 26, 2022, 9:10 PM MST (04:10 UTC)
- In effect from
- Dec 27, 2022, 12:00 PM MST
- Expired
- Dec 27, 2022, 3:50 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 4.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Dec 26, 2:44 PM MST, 6 hours 26 minutes earlier.
Area forecast discussion, Dec 26, 2:44 PM MST, 6 hours 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 244 PM MST Mon Dec 26 2022 .SHORT TERM...(This evening through Tuesday) Issued at 243 PM MST Mon Dec 26 2022 Key messages: 1) Critical fire weather conditions for portions of the plains tomorrow. 2) Increasing west winds and plenty of sun will boost high temperatures tomorrow to around 20 degrees above normal. Currently...As an upper low pressure trough continues east into the mid-Mississippi River Valley, northwest flow aloft settles in across the Four Corners region as temporary ridging moves in. Winds have been generally light but mid and high level cloudiness has put a slight damper on afternoon heating. Temps have warmed into the upper 30s to upper 40s for most locations across the forecast area as of 2 PM. Tonight...The upper ridge begins to flatten out overnight as another low pressure system approaches the Pacific NW. Flow aloft will shift to a more westerly direction and increase ever so slightly, so locations right along in the lee of the eastern slopes will likely stay a bit warmer with lows in the 30 to 35 degree range. Mid and high level cloudiness is expected to thin but there should be enough cloud coverage in place to prevent overnight lows from cooling too drastically. Therefore, low temps are forecast to be in the teens and 20s for the remainder of the plains, and single digits to teens for the San Luis Valley. Tomorrow...Zonal westerly flow aloft really starts to increase tomorrow as the next incoming system moves onshore, and there are some indicators that high winds will be possible across the northern half of Colorado in the lee of the mts. Though high winds are not anticipated for our CWA, gusty west winds up to 40-45 mph will be possible late morning into the afternoon especially for those normal wind-prone areas where the air is being forced through terrain gaps. Continued very dry conditions are expected as well, so went ahead and upgraded the Fire Weather Watch to a Red Flag Warning for the I- 25 Corridor from Pueblo County and south, then east including all of Las Animas County from 11 AM to 5 PM. Please refrain from any outdoor activities that could cause a fire. As the next upper system approaches, a healthy amount of moisture will be drawn across the Four Corners into western CO. Isolated snow showers are forecast to begin along the Continental Divide by late afternoon, but at this time any accumulation should hold off until the evening. Due to the increased winds and low level mixing, coupled with forecast mostly sunny skies, plan on high temps climbing to around 20 degrees above normal for most locations, with readings in the 60s to near 70F for the plains, and mid 40s to mid 50s for the high valleys. Moore .LONG TERM...(Tuesday night through Monday) Issued at 243 PM MST Mon Dec 26 2022 Key Messages: 1) An active pattern of weather is expected for much of southern Colorado through next week, with highest impact potential Wednesday into Thursday and Sunday into Monday. 2) High confidence in snow developing along the mountains, particularly along the central and western mountains where heavy snow is possible through next week. 3) Light precipitation, snow and rain, is possible along lower elevations, but confidence in any totals remains low. Tuesday Night - Monday... An active stretch of weather is expected for the long term period. Ensemble model guidance, such as the GEFS and EPS, remain in strong agreement about the active pattern for southern Colorado. Starting midweek and continuing into early next, an active and messy pattern is expected to develop, with a long wave trough developing over the western/central US and several embedded short wave troughs in that overall flow. Overall, this pattern will bring inclement weather to the southern Colorado region, with Wednesday into Thursday and Sunday into Monday being timeframes of greater impact potential given that is generally when the stronger/better located short waves will likely influence the region. This pattern, especially Wednesday into Thursday and Sunday into Monday, will be highly favorable for snow along the mountains, particularly along the central and western mountains. Given the persistent Pacific moisture tap this troughing pattern will have, there is potential for heavy snow along the central and western mountains, where total snow accumulations Wednesday through Monday have the possibility of being 3+ feet of snow. One thing to note with this pattern is that much of these waves will originate within the Pacific region, and given that, not a lot of really cold air is expected. This lack of colder air will lead to lower snow-to-liquid ratios, and snow will be on the wetter and heavier side. This will likely lead to more slushy snow covered roads. The greatest uncertainty with this system, in regards to precipitation, is along lower elevations/eastern plains. Precipitation chances will depend highly on how the short waves evolve, and given the messy pattern evolution, small deviations/interactions can make a huge difference. Given this, light precipitation (snow and rain) is possible across these areas, particularly Wednesday into Thursday and Sunday into Monday, but confidence on location of higher amounts of precipitation remains low at this time. Looking at temperatures, an overall cool down is expected across southern Colorado. As mentioned earlier, not a lot of cold air will be present with these waves, but air more on the cool side is expected. This will lead to a drop in temperatures, but temperatures will likely remain around average for this time of year for most across the region. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 243 PM MST Mon Dec 26 2022 VFR conditions expected across the forecast area over the next 24 hours, including the three main TAF sites of KCOS, KPUB and KALS. Plan on sct-bkn mid and upper level clouds to thin slightly overnight with diurnal surface winds generally under 12 kts. Gusty west winds for normal gap flow areas forecast to develop 17z-18z Tue and continue to around 00z. Isolated snow showers will develop along the CONTDVD by 22z producing spotty IFR conditions for mt passes. Moore && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 5 PM Tuesday to 5 AM MST Thursday for COZ060. Winter Storm Warning from 5 PM Tuesday to 5 AM MST Thursday for COZ068. Red Flag Warning from 11 AM to 5 PM MST Tuesday for COZ228>230- 233. && SHORT TERM...MOORE LONG TERM...SIMCOE AVIATION...MOORE
Hazardous weather outlook, Dec 26, 5:06 AM MST, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 506 AM MST Mon Dec 26 2022 COZ058>089-093>099-271215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 506 AM MST Mon Dec 26 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High fire danger is expected Tuesday afternoon due to gusty winds near 45 mph and humidity values under 15 percent for Pueblo, Huerfano and Las Animas Counties. Periods of snow, heavy at times, is expected along the Continental Divide Tuesday night through Wednesday night. Areas over the San Juan Range could see 8 to 16 inches of snow, while areas of the La Garita Range and Central Mountains see 4 to 8 inches of snow. Another storm system will bring more snow to the Continental Divide over the weekend into early next week. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. EHR/88
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:50 AM MST | High Wind Warning | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 2 more | 28 hr |
Nearby
High Wind Watches in Colorado, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.